MAUDE Adverse Event Report: COVIDIEN (IRVINE) AXIUM 3D; DEVICE, EMBOLIZATION, VASCULAR

COVIDIEN (IRVINE) AXIUM 3D; DEVICE, EMBOLIZATION, VASCULAR
Model Number QC-25-50-3D
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Death (1802)
Date of Event 12/30/2018
Type of Reportable Event Death
Additional Manufacturer Narrative
The device has been received; however, the device analysis has yet not begun.A supplemental report will be submitted when the device analysis has been completed.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that the implant coil snapped approximately half way on the implant itself and stretched from pulling.Prior to the event, the single implant coil was left half deployed, jailed by a pipeline shield device while further pipelines were deployed.The intention was to divert flow from both the middle cerebral artery (mca) to the internal carotid artery (ica) and anterior carotid artery (aca) to ica, while embolizing the aneurysm with coils.Multiple pipeline shields were deployed (12 total).During this time, the event occurred.The coil was reported to have separated/prematurely detached.After several unsuccessful attempts at removing the coil, it was left in the patient.The patient died approximately 4 days post procedure due to an infarction of the aca region caused by occlusion of the aca stent construct.Care was withdrawn.The patient was undergoing embolization of a large ruptured fusiform-like aneurysm located in the left ica terminus.The aneurysm dimensions were unknown.That patient¿s vasculature was severe in tortuosity.Continuous flush was administered during the procedure.The physician did not attempt to reposition the coil as it was in the intended location.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The physician reported that he did not believe the event was the fault of the product and felt that the event was more due to the complexity of the case.
 
Additional Manufacturer Narrative
Additional information, device evaluation the axium pushwire was returned for evaluation.The proximal and distal pushwire segments were retained together by the release wire.The tack weld replacement (twr) crimp was found to be intact.The pushwire appeared to be bent in several places along its length.The pushwire appeared to be separated at proximal to the break indicator at the manual detachment location (via hypotube).Under the microscope, the coin was not located against the lumen stop, and the coil shield was present.The outer jacket was then removed to gain access the coin.The coin was measured in 3 locations and was found to be within specifications.The inner diameter of the lumen stop was found to be visually acceptable.The lumen stop inner diameter (id) was measured and found to be within specification.Based on the device analysis findings and the reported event details, the report of ¿pre-mature detachment¿ was confirmed.The axium pushwire was returned broken into two segments at proximal to the break indicator at the manual detachment location.The broken segments of the pushwire were retained together by the release wire.In addition, the coin was found to be pulled back from the lumen stop, and the implant coil was found to be detached and left inside the patient.The customer reported difficulty in removing the implant coil.Additionally, the patient tortuous anatomy was severe.It is possible that the severe vessel tortuosity may have contributed to the difficulty during removal; subsequent causing the pushwire to become bent and separated.The pulling back of the coin from the lumen stop may have contributed to the detachment of the implant coil from the pushwire.All parts of the returned pushwire that could affect the detachment were found to be within specification.Medtronic, inc.(medtronic) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information in the time allotted and has provided as much information as is available to the company as of the submission date this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic or its employees caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the fda 3500a form and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.Medtronic objects to the use of these words and others like it because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM 3D
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COVIDIEN (IRVINE)
9775 toledo way
irvine CA 92618
MDR Report Key8273992
Report Number2029214-2019-00049
Device Sequence Number168185
Product Code KRD
UDI-Device Identifier00836462010543
UDI-Public00836462010543
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/28/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/30/2021
Device Model NumberQC-25-50-3D
Device Catalogue NumberQC-25-50-3D
Device Lot NumberA590097
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/17/2019
Initial Date Received by Manufacturer 12/30/2018
Supplement Date Received by Manufacturer02/05/2019
03/13/2019
Initial Report FDA Received Date01/24/2019
Supplement Report FDA Received Date03/04/2019
03/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Hospitalization; Required Intervention;
Patient Age70 YR
Patient Weight80